Wyoming, 2025

High Wind in Wyoming, March 19 to 20, 2025

March 19 to 20, 2025 · NWS CYS · 1 event in 1 county or zone

Several hours of strong winds were observed along Interstate 80 from Elk Mountain to Arlington Wyoming.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Several hours of strong winds were observed along Interstate 80 from Elk Mountain to Arlington Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 19, 10:30 AM MST, 1 hour 45 minutes earlier. Its key messages:

  • Much colder and breezy conditions are expected today with a few snow showers and lingering blowing snow issues.
  • Marginally high winds are possible for some of the wind prone areas of southeast Wyoming tonight into Thursday.
  • Windy weekend and work week expected, but temperatures will be spring-like for the work week.
Area forecast discussion, Mar 19, 10:30 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1130 AM MDT Wed Mar 19 2025

.KEY MESSAGES...

- Much colder and breezy conditions are expected today with a
  few snow showers and lingering blowing snow issues.

- Marginally high winds are possible for some of the wind prone
  areas of southeast Wyoming tonight into Thursday.

- Windy weekend and work week expected, but temperatures will be
  spring-like for the work week.

&&

.UPDATE...
Issued at 756 AM MDT Wed Mar 19 2025

We are issuing a quick update for the I-80 summit zone. Latest
webcams were showing quite a bit of snow and blowing snow across
this area with the visibility ranging from one quarter to one
half mile. The strong wind gusts of 30 to 40 mph are expected to
persist through the day with limited sunshine. As a result,
temperatures will struggle to reach freezing. This combined
with the gusty wind speeds will most likely reduce the
visibility from blowing snow. Occasional snow showers will also
be possible at times. Therefore, we went ahead and issued a
Winter Weather Advisory through 00z.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 430 AM MDT Wed Mar 19 2025

Radar trends show snow showers beginning to wind down this morning
across the area, but observations still indicate areas with
visibility under one mile generally along the I-80 corridor. GOES
satellite imagery shows the powerful upper level low now over
central Kansas and moving quickly eastward. Most synoptic forcing
for ascent has come to an end, leaving mainly just the low-level
upslope flow on northerly slopes to support light snow. While the
snow is winding down, winds are holding strong with widespread gusts
of 30 to 40 mph continuing. The recent snowfall was fairly light and
low density, and seems to be blowing quite easily. So, while falling
snow impacts will wane, we may see blowing snow impacts continue
through the day today for all areas that received snowfall. Most of
the area should see periods of sunshine today, so while temperatures
will be stuck in the 20s and 30s, the sun may be enough to crust
over the snow surface and bring blowing snow concerns to an end, but
there is quite a bit of uncertainty with that.

Otherwise, we may see a brief mid to late morning lull in snow
showers, but expect another round to kick up around noon. A band of
elevated 500-mb vorticity is expected to push over the area this
afternoon on the back edge of the longwave trough, concurrent with
the coldest temperatures aloft. Despite the cold surface
temperatures, the very cold temperatures aloft will produce quite
steep lapse rates by early afternoon, with fairly good moisture
(average RH > 70%) below 500-mb in southeast Wyoming. As a result,
expect scattered snow showers to develop mainly over the higher
terrain and in adjacent valleys of southern Carbon, Albany, and
western Laramie counties. This convective snow shower activity will
be fairly shallow, and thus unlikely to deliver much more than a
dusting, but we may need to watch for pockets of reduced visibility
as these showers move through. This should wane quickly after 00z as
dry air and negative differential vorticity advection kick in on the
back edge of the longwave trough.

Transient ridging shifts over the area this evening into Thursday
morning, with southwest flow aloft returning by tomorrow morning
ahead of the next shortwave trough. The next trough will be more
disorganized and cross the Rockies much further north, supporting
lee cyclogenesis over southern Alberta and into eastern Montana.
While the surface cyclone will be well to the north, a trailing
pressure trough to the south will increase the cross-barrier
pressure gradient tonight into the day Thursday. 700-mb gradients
are generally just below what we'd want to see for high winds.
Modeled MSLP gradients are more impressive, but there is come
concern the GFS may be overestimating this. The NAM and various Hi-
res modes show more marginal MSLP gradients likely insufficient to
produce high winds. For now, decided to add a Watch for the
Arlington and Bordeaux areas which can do well in WSW flow, but this
is fairly low confidence. Surface driven wind events tend to have a
harder time reaching high wind criteria as we head into the spring
season. Otherwise, look for a warmer but still breezy day Thursday
with increasing mid to high level cloud cover.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 430 AM MDT Wed Mar 19 2025

Relatively quiet weather for this time of year Friday onward on the
backside of the departing upper-level trough. Behind this feature,
northwesterly flow will slowly turn westerly throughout the day
Friday as a weak ridge attempts to develop over the Intermountain
West. The 700mb trough will slowly push off to the southeast across
southern Canada towards the Great Lakes Region. 700mb height
gradients will be elevated as this trough slowly moves away from the
region, leading to a 45 to 50kt northwesterly jet overhead
throughout much of the morning into the early afternoon hours.
Currently looks like elevated to near high wind criteria winds
especially along the I-80 Summit, with the downsloping flow off the
Laramie Range keeping temperatures fairly mild in the mid-40s to low-
50s range for Friday afternoon. With westerly to southwesterly flow
over the western portions of the CWA, mountain snow is expected to
continue through the day Friday and through most of the weekend.

Saturday will be the best day in the long term for snow chances
across the region as an upper-level trough drops into Montana during
the day and strong 500mb cyclonic vorticity advection develops and
advects through the CWA. An associated 700mb trough will dive into
the Dakotas from southern Canada, leading to yet another day with
increased 700mb height gradients across the region and gusty winds
near the surface. Winds are expected to be stronger on Saturday as
compared to Friday due to a 55 to 60kt 700mb jet setting up overhead
and a much stronger surface pressure gradient due to the developing
surface low over eastern South Dakota. An attendant cold front will
drag from north to south across the CWA, enabling the better chances
for snow fall. 700mb temperatures fall into the -10 to -12C range,
leading to a quick decrease in temperatures throughout the afternoon
and evening hours. Due to the progressive nature of this system,
significant snow accumulation is not expected at this time with only
the mountains seeing a good shot at significant accumulations.

A warming trend is expected Sunday onward as snow chances slowly
come to an end as northwesterly flow develops ahead of a slowly
approaching upper-level ridge over the western CONUS. With
northwesterly flow aloft, the door remains open for multiple
disturbances to pass through, which will be the case for the
upcoming week. As of now, these disturbances are expected to
increase cloud cover, but no significant precipitation is expected
due to the drier air advecting in from Canada. As these disturbances
push through, strong winds will develop as 700mb height gradients
strengthen then weaken, nearly on a diurnal cycle. Currently looks
to be calm winds at night, increasing during the day, and decreasing
into the overnight hours from Sunday onward. No disturbance stands
out as being the most impactful at this time, but daily high wind
watches or warnings may be necessary for the week ahead, especially
along the I-80 Summit due to these periodic disturbances. With the
winds increasing during the peak heating hours, downslope flow will
aid in much warmer than average temperatures throughout the week,
but also potential fire weather concerns due to the dry nature of
downsloping winds. Tuesday and Wednesday are the warmest days as of
now, with highs in the 60s and 70s area-wide, including west of the
Laramie Range. Should feel like spring this week, though breezy
conditions will be expected daily.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1130 AM MDT Wed Mar 19 2025

With the upper level ridge pushing in the clouds are moving
mostly southeast while also creating some holes in the sky
before eventually clearing by 00z. So ceilings are going to
bounce between MVFR and VFR until this evening for all the TAF
sites except KRWL which is expected to clear first possibly by
21z. With these holes there is a chance some pop up showers this
afternoon between 21z and 00z however not confident enough to
put it into a PROB30 for KLAR and KCDR. There will some light
blowing snow through this evening which some terminal may
register as up with clear skies. Thursday afternoon that clouds
may come back for some MVFR/VFR ceilings but doesn't look like
precip will be associated with those ceilings.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Thursday evening for
     WYZ106-110.
     Winter Weather Advisory until 6 PM MDT this evening for WYZ116.
NE...None.

&&

UPDATE...REC
SHORT TERM...MN
LONG TERM...AM
AVIATION...MM
Hazardous weather outlook, Mar 19, 3:13 AM MST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
413 AM MDT Wed Mar 19 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-201015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
413 AM MDT Wed Mar 19 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Much colder and breezy conditions are expected today with a
  few snow showers and lingering blowing snow issues.

- Marginally high winds are possible for some of the wind prone
  areas of southeast Wyoming tonight into Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

- Windy weekend and work week expected, but temperatures will be
  spring-like for the work week.

.Spotter information statement...

Spotters are encouraged to report new snow totals to the National
Weather Service in Cheyenne.

In the hours before

Local storm report, Mar 19, 8:25 AM MST, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
925 AM MDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             2 SE Cheyenne           41.12N 104.77W
03/19/2025  M1.0 Inch        Laramie            WY   Amateur Radio

0700 AM     Snow             5 SSW Cheyenne          41.08N 104.83W
03/19/2025  M1.5 Inch        Laramie            WY   Amateur Radio

0800 AM     Snow             12 SSE Horse Creek      41.25N 105.09W
03/19/2025  M2.0 Inch        Laramie            WY   Trained Spotter

            Spotter reported 2.0 inches of snowfall with
            some areas bare and other places measuring 4
            inches due to slight drifting with strong
            winds.

&&
Local storm report, Mar 19, 9:07 AM MST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1007 AM MDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     Snow             1 WNW Cheyenne          41.15N 104.81W
03/19/2025  M1.0 Inch        Laramie            WY   CO-OP Observer

            CO-OP Observer station CYSW4 Cheyenne Wfo.

0600 AM     Snow             8 WNW North Cheyenne    41.27N 104.92W
03/19/2025  M3.0 Inch        Laramie            WY   Cocorahs

            Cocorahs station WY-LM-121 Cheyenne 11.1 NW.

0600 AM     Snow             6 NNW North Cheyenne    41.30N 104.83W
03/19/2025  M1.0 Inch        Laramie            WY   Cocorahs

            Cocorahs station WY-LM-112 Cheyenne 10.7 N.

0700 AM     Snow             4 NNW North Cheyenne    41.27N 104.82W
03/19/2025  M3.0 Inch        Laramie            WY   Cocorahs

            Cocorahs station WY-LM-24 Cheyenne 8.9 N.

0800 AM     Snow             1 ESE Warren Af Base    41.14N 104.84W
03/19/2025  M1.5 Inch        Laramie            WY   Cocorahs

            Cocorahs station WY-LM-93 Cheyenne 2.3 W.

0800 AM     Snow             1 NNW Rawlins           41.80N 107.24W
03/19/2025  M1.0 Inch        Carbon             WY   CO-OP Observer

            CO-OP Observer station RLSW4 Rawlins 1 N.

0700 AM     Snow             2 ENE Laramie           41.32N 105.55W
03/19/2025  M0.7 Inch        Albany             WY   Cocorahs

            Cocorahs station WY-AB-138 Laramie 1.8 ENE.

0700 AM     Snow             Harrison                42.69N 103.88W
03/19/2025  M3.0 Inch        Sioux              NE   Cocorahs

            Cocorahs station NE-SM-6 Harrison.

0600 AM     Snow             15 S Bushnell           41.01N 103.88W
03/19/2025  M1.0 Inch        Kimball            NE   CO-OP Observer

            CO-OP Observer station BSSN1 14.5 NE Pawnee
            Buttes.

0700 AM     Snow             4 WSW Redington         41.56N 103.37W
03/19/2025  M1.0 Inch        Banner             NE   CO-OP Observer

            CO-OP Observer station BGWN1 Bridgeport
            18wsw.

&&
Local storm report, Mar 19, 9:43 AM MST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1043 AM MDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Snow             14 WNW Centennial       41.38N 106.35W
03/19/2025  E18.9 Inch       Carbon             WY   Park/Forest Srvc

            MEDICINE BOW SNOTEL IN THE SIERRA MADRE
            RANGE. ELEVATION 10510. SNOW WATER
            EQUIVALENT IS 1 INCH AND THE SNOW TO LIQUID
            RATIO USED WAS 18.9 TO 1. ACCUMULATION WAS
            OVER THE PAST 30HRS.

0600 AM     Snow             10 SSW Arlington        41.46N 106.28W
03/19/2025  E19.7 Inch       Carbon             WY   Park/Forest Srvc

            SAND LAKE SNOTEL IN THE SNOWY RANGE.
            ELEVATION 10050. SNOW WATER EQUIVALENT IS
            1.0 INCHES AND THE SNOW TO LIQUID RATIO USED
            WAS 20 TO 1. ACCUMULATION WAS OVER THE PAST
            30HRS.

0600 AM     Snow             8 SW Skyline            41.06N 106.71W
03/19/2025  E18.6 Inch       Carbon             WY   Park/Forest Srvc

            BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA
            MADRE RANGE. ELEVATION 9820. SNOW WATER
            EQUIVALENT IS 0.9 INCHES AND THE SNOW TO
            LIQUID RATIO USED WAS 18.6 TO 1.
            ACCUMULATION WAS OVER THE PAST 30HRS.

0600 AM     Snow             8 WSW Encampment        41.16N 106.93W
03/19/2025  E11.5 Inch       Carbon             WY   Park/Forest Srvc

            WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE
            RANGE. ELEVATION 9250. SNOW WATER EQUIVALENT
            IS 0.7 INCHES AND THE SNOW TO LIQUID RATIO
            USED WAS 16 TO 1. ACCUMULATION WAS OVER THE
            PAST 30HRS.

0600 AM     Snow             10 WSW Encampment       41.15N 106.97W
03/19/2025  M12.0 Inch       Carbon             WY   Park/Forest Srvc

            OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 10000. SNOW WATER EQUIVALENT IS
            0.7 INCHES AND THE SNOW TO LIQUID RATIO USED
            WAS 17 TO 1. ACCUMULATION WAS OVER THE PAST
            30HRS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 19, 12:15 PM MST to March 20, 9:16 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Several WYDOT sites reported wind gusts of 58 to 64 mph, mainly during the afternoon of March 20th. Peak gust of 64 mph was reported at Halleck Ridge.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241809.